Chemotherapy-induced changes in uterine volume: Ct study

Padmaja Kolachana, Kenneth Cowan, Andrea Denicoff, Elizabeth C. Jones, Peter L. Choyke

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective: The goal of this study was to quantify changes in uterine volume during and after chemotherapy for breast cancer. Materials and Methods: Fifty-eight patients (mean age 42 years) with advanced breast cancer undergoing treatment with FLAC (5-fluorouracil, leuco- vorin, Adriamycin, and cyclophosphamide) were studied with serial pelvic CT. The transverse, anteroposterior, and sagittal measurements of the uterus were taken in each of the CT scans. The uterine volumes were calculated, normalized to baseline volumes, and graphically displayed for each patient. The temporal changes in uterine volume were correlated to the dates of chemotherapy administration and menstrual status. Results: There was a striking and consistent loss of uterine volume with chemotherapy. This phenomenon was observed in 55 (95%) of the 58 patients. The mean minimum uterine volume was 58.3 ± 20.2% compared with the baseline. This loss of uterine volume began after the administration of the first cycle of chemotherapy and progressed during subsequent cycles. It coincided with loss of normal menses in all patients. After completion of chemotherapy, there was a recovery of the uterine volume in 12 of the 16 patients who had follow-up CT. The mean recovery uterine volume was 108.4 ± 49.8% of baseline. Menses recovered in four of these. Conclusion: Chemotherapy causes loss of uterine volume, which usually recovers after the withdrawal of chemotherapy in premenopausal women. This change should not be mistaken for a therapeutic response of primary or secondary malignancy within the uterus or be confused with subsequent uterine changes due to tamoxifen.

Original languageEnglish (US)
Pages (from-to)592-595
Number of pages4
JournalJournal of Computer Assisted Tomography
Volume19
Issue number4
DOIs
StatePublished - Jan 1 1995

Fingerprint

Drug Therapy
Menstruation
Uterus
Breast Neoplasms
Leucovorin
Tamoxifen
Fluorouracil
Doxorubicin
Cyclophosphamide
Therapeutics
Neoplasms

Keywords

  • Abnormalities
  • Chemotherapy, breasts
  • Computed tomography
  • Neoplasms, uterus

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Cite this

Chemotherapy-induced changes in uterine volume : Ct study. / Kolachana, Padmaja; Cowan, Kenneth; Denicoff, Andrea; Jones, Elizabeth C.; Choyke, Peter L.

In: Journal of Computer Assisted Tomography, Vol. 19, No. 4, 01.01.1995, p. 592-595.

Research output: Contribution to journalArticle

Kolachana, Padmaja ; Cowan, Kenneth ; Denicoff, Andrea ; Jones, Elizabeth C. ; Choyke, Peter L. / Chemotherapy-induced changes in uterine volume : Ct study. In: Journal of Computer Assisted Tomography. 1995 ; Vol. 19, No. 4. pp. 592-595.
@article{93226e98f4e547a59d35fcc87997b214,
title = "Chemotherapy-induced changes in uterine volume: Ct study",
abstract = "Objective: The goal of this study was to quantify changes in uterine volume during and after chemotherapy for breast cancer. Materials and Methods: Fifty-eight patients (mean age 42 years) with advanced breast cancer undergoing treatment with FLAC (5-fluorouracil, leuco- vorin, Adriamycin, and cyclophosphamide) were studied with serial pelvic CT. The transverse, anteroposterior, and sagittal measurements of the uterus were taken in each of the CT scans. The uterine volumes were calculated, normalized to baseline volumes, and graphically displayed for each patient. The temporal changes in uterine volume were correlated to the dates of chemotherapy administration and menstrual status. Results: There was a striking and consistent loss of uterine volume with chemotherapy. This phenomenon was observed in 55 (95{\%}) of the 58 patients. The mean minimum uterine volume was 58.3 ± 20.2{\%} compared with the baseline. This loss of uterine volume began after the administration of the first cycle of chemotherapy and progressed during subsequent cycles. It coincided with loss of normal menses in all patients. After completion of chemotherapy, there was a recovery of the uterine volume in 12 of the 16 patients who had follow-up CT. The mean recovery uterine volume was 108.4 ± 49.8{\%} of baseline. Menses recovered in four of these. Conclusion: Chemotherapy causes loss of uterine volume, which usually recovers after the withdrawal of chemotherapy in premenopausal women. This change should not be mistaken for a therapeutic response of primary or secondary malignancy within the uterus or be confused with subsequent uterine changes due to tamoxifen.",
keywords = "Abnormalities, Chemotherapy, breasts, Computed tomography, Neoplasms, uterus",
author = "Padmaja Kolachana and Kenneth Cowan and Andrea Denicoff and Jones, {Elizabeth C.} and Choyke, {Peter L.}",
year = "1995",
month = "1",
day = "1",
doi = "10.1097/00004728-199507000-00016",
language = "English (US)",
volume = "19",
pages = "592--595",
journal = "Journal of Computer Assisted Tomography",
issn = "0363-8715",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Chemotherapy-induced changes in uterine volume

T2 - Ct study

AU - Kolachana, Padmaja

AU - Cowan, Kenneth

AU - Denicoff, Andrea

AU - Jones, Elizabeth C.

AU - Choyke, Peter L.

PY - 1995/1/1

Y1 - 1995/1/1

N2 - Objective: The goal of this study was to quantify changes in uterine volume during and after chemotherapy for breast cancer. Materials and Methods: Fifty-eight patients (mean age 42 years) with advanced breast cancer undergoing treatment with FLAC (5-fluorouracil, leuco- vorin, Adriamycin, and cyclophosphamide) were studied with serial pelvic CT. The transverse, anteroposterior, and sagittal measurements of the uterus were taken in each of the CT scans. The uterine volumes were calculated, normalized to baseline volumes, and graphically displayed for each patient. The temporal changes in uterine volume were correlated to the dates of chemotherapy administration and menstrual status. Results: There was a striking and consistent loss of uterine volume with chemotherapy. This phenomenon was observed in 55 (95%) of the 58 patients. The mean minimum uterine volume was 58.3 ± 20.2% compared with the baseline. This loss of uterine volume began after the administration of the first cycle of chemotherapy and progressed during subsequent cycles. It coincided with loss of normal menses in all patients. After completion of chemotherapy, there was a recovery of the uterine volume in 12 of the 16 patients who had follow-up CT. The mean recovery uterine volume was 108.4 ± 49.8% of baseline. Menses recovered in four of these. Conclusion: Chemotherapy causes loss of uterine volume, which usually recovers after the withdrawal of chemotherapy in premenopausal women. This change should not be mistaken for a therapeutic response of primary or secondary malignancy within the uterus or be confused with subsequent uterine changes due to tamoxifen.

AB - Objective: The goal of this study was to quantify changes in uterine volume during and after chemotherapy for breast cancer. Materials and Methods: Fifty-eight patients (mean age 42 years) with advanced breast cancer undergoing treatment with FLAC (5-fluorouracil, leuco- vorin, Adriamycin, and cyclophosphamide) were studied with serial pelvic CT. The transverse, anteroposterior, and sagittal measurements of the uterus were taken in each of the CT scans. The uterine volumes were calculated, normalized to baseline volumes, and graphically displayed for each patient. The temporal changes in uterine volume were correlated to the dates of chemotherapy administration and menstrual status. Results: There was a striking and consistent loss of uterine volume with chemotherapy. This phenomenon was observed in 55 (95%) of the 58 patients. The mean minimum uterine volume was 58.3 ± 20.2% compared with the baseline. This loss of uterine volume began after the administration of the first cycle of chemotherapy and progressed during subsequent cycles. It coincided with loss of normal menses in all patients. After completion of chemotherapy, there was a recovery of the uterine volume in 12 of the 16 patients who had follow-up CT. The mean recovery uterine volume was 108.4 ± 49.8% of baseline. Menses recovered in four of these. Conclusion: Chemotherapy causes loss of uterine volume, which usually recovers after the withdrawal of chemotherapy in premenopausal women. This change should not be mistaken for a therapeutic response of primary or secondary malignancy within the uterus or be confused with subsequent uterine changes due to tamoxifen.

KW - Abnormalities

KW - Chemotherapy, breasts

KW - Computed tomography

KW - Neoplasms, uterus

UR - http://www.scopus.com/inward/record.url?scp=0029148036&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029148036&partnerID=8YFLogxK

U2 - 10.1097/00004728-199507000-00016

DO - 10.1097/00004728-199507000-00016

M3 - Article

C2 - 7622690

AN - SCOPUS:0029148036

VL - 19

SP - 592

EP - 595

JO - Journal of Computer Assisted Tomography

JF - Journal of Computer Assisted Tomography

SN - 0363-8715

IS - 4

ER -